Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 4, 2023, 8:13 PM CDT for 5 counties in Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 8:13 PM CDT (01:13 UTC)
- Expired
- Apr 4, 2023, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:22 PM CDT | FUNNEL CLOUD | 3 Ene Colfax, IA | POSSIBLE FUNNEL CLOUD LOOKING WEST. |
| Apr 4, 8:22 PM CDT | HAIL 0.88 | 1 Nw Altoona, IA | |
| Apr 4, 8:54 PM CDT | HAIL 1 | Baxter, IA | |
| Apr 4, 8:54 PM CDT | HAIL 1.75 | Baxter, IA | REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 677 m²/s²
- 0-3 km storm-relative helicity
- 837 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 30.3
The text
As transmitted.
838
WUUS53 KDMX 050113
SVRDMX
IAC099-127-153-169-181-050200-
/O.NEW.KDMX.SV.W.0041.230405T0113Z-230405T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
813 PM CDT Tue Apr 4 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Polk County in central Iowa...
Southeastern Story County in central Iowa...
Southwestern Marshall County in central Iowa...
Northern Jasper County in central Iowa...
North central Warren County in south central Iowa...
* Until 900 PM CDT.
* At 813 PM CDT, a severe thunderstorm was located over Iowa State
Fairgrounds, or over Pleasant Hill, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bondurant around 820 PM CDT.
Mitchellville around 825 PM CDT.
Colfax and Valeria around 830 PM CDT.
Other locations in the path of this severe thunderstorm include
Mingo, Baxter, Rhodes and Melbourne.
This includes the following highways...
Interstate 35 between mile markers 87 and 101.
Interstate 80 between mile markers 133 and 165.
Interstate 235 between mile markers 8 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.
&&
LAT...LON 4142 9357 4174 9371 4212 9325 4178 9284
TIME...MOT...LOC 0113Z 232DEG 45KT 4162 9353
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Martin2 follow-up statements
967
WWUS53 KDMX 050132
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
832 PM CDT Tue Apr 4 2023
IAC181-050141-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Warren IA-
832 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.
LAT...LON 4151 9338 4182 9353 4212 9325 4178 9284
TIME...MOT...LOC 0131Z 228DEG 44KT 4172 9330
$$
IAC099-127-153-169-050200-
/O.CON.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Polk IA-Story IA-Marshall IA-Jasper IA-
832 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN POLK...SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL AND
NORTHERN JASPER COUNTIES...
At 831 PM CDT, a severe thunderstorm was located over Valeria, or 10
miles northeast of Altoona, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Baxter, Rhodes and Melbourne.
This includes Interstate 80 between mile markers 144 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9338 4182 9353 4212 9325 4178 9284
TIME...MOT...LOC 0131Z 228DEG 44KT 4172 9330
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Martin756
WWUS53 KDMX 050145
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
845 PM CDT Tue Apr 4 2023
IAC153-050154-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Polk IA-
845 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.
LAT...LON 4156 9329 4189 9329 4201 9312 4178 9284
TIME...MOT...LOC 0144Z 232DEG 45KT 4182 9312
$$
IAC099-127-169-050200-
/O.CON.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Story IA-Marshall IA-Jasper IA-
845 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL AND NORTHERN JASPER
COUNTIES...
At 844 PM CDT, a severe thunderstorm was located over Baxter, or 9
miles northwest of Newton, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Newton, Colfax, Prairie City, Baxter, Melbourne, Rhodes, Mingo, Lambs
Grove and Prairie City Krohn Airport.
This includes Interstate 80 between mile markers 153 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4156 9329 4189 9329 4201 9312 4178 9284
TIME...MOT...LOC 0144Z 232DEG 45KT 4182 9312
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:28 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 4, 6:28 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 PM CDT Tue Apr 4 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 222 PM CDT Tue Apr 4 2023 Key Messages: - Significant severe thunderstorm threat this afternoon into tonight including possibility of destructive winds, very large hail, and tornadoes. - Red Flag Warning far southwest through this evening. - Breezy through Wednesday, then generally dry and quiet into early next week, excepting low rain chances around Sunday. By far the most significant forecast concern is the severe thunderstorm potential for this afternoon into tonight. A warm front is lifting northward from southern into central Iowa at this time, scouring out low clouds as it advances, with skies rapidly clearing and temperatures shooting up 10-15 degrees as the boundary moves through. Relative humidity will fall rapidly thereafter, attended by gusty south southwesterly surface winds, promoting a high fire danger in our far southwest where a Red Flag Warning remains in effect. A low pressure center over Kansas and Oklahoma will shoot quickly northeastward over central Iowa this evening, with the triple point orienting somewhere over west central Iowa by 00Z, the warm front extending eastward, and a trailing cool front extending to the south southwest. Initially an elevated mixed layer will keep the warm sector south of the warm front capped this afternoon, however, as temperatures warm and convective inhibitions erode, explosive updraft development will become more likely in the late afternoon and evening. There is uncertainty as to whether storms will be able to form in the warm sector, south of the warm front, roughly over the southeast half or so of Iowa, or if they do develop what coverage will be achieved, but within that environment any storms that do develop will be capable of all modes of severe weather. There is a higher level of confidence in storms exploding along the cool front and up toward the triple point, from southwestern into western and central Iowa. Nearly all high-resolution model output initiates convection in that area around 21-22Z, or 23Z at the latest. Initially hodographs favor discrete supercells with all modes of severe weather possible, but should evolve into a QLCS scenario this evening and transition into primarily a straight-line wind threat, but with hail and tornadoes remaining possible. Finally, a secondary squall line/QLCS initially forming near the Kansas/Missouri border region this evening will rotate northeastward and likely impact our southeastern counties later tonight, perhaps around midnight or after, carrying similar severe weather hazards. Once the low pressure center and cool front swing through tonight, a fairly tight pressure gradient will promote persistent west northwest breezes and gusts through the day Wednesday, however, at this time speeds appear sub-advisory. High pressure will then move in and bring lighter winds and quiet weather through Thursday night. Thereafter, a generally weak ridging/zonal steering pattern will promote mostly southerly low-level flow and warm and quiet weather through the remainder of the forecast period, with the exception being a weak shortwave impulse moving overhead that may generate some low shower and thunderstorm chances around Sunday or Sunday night. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 628 PM CDT Tue Apr 4 2023 Very low clouds, with IFR or lower ceilings, will persist at MCW/FOD into tonight before gradually improving early Wed morning. Thunderstorms likely to affect all terminals except FOD in the next several hours with periods of low ceilings/visibilities and potentially gusty winds and hail. Have includes VCTS and TEMPO groups at these terminals but amendments will be likely. Storms should exit the area by 06Z with MVFR conditions prevailing during the day on Wed along with gusty westerly winds. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Apr 4, 2:54 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 254 PM CDT Tue Apr 4 2023 IAZ035>039-045>050-057>062-071>075-082>086-093>097-051300- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe- Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into tonight. IAZ004>007-015>017-023>028-033-034-044-051300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are forecast at times this evening into early tonight. A few storms could be strong to severe with gusty winds, hail, and possibly an isolated tornado. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. IAZ070-081-092-051300- Cass-Adams-Taylor- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Red Flag Warning is in effect for the area for critical fire weather conditions this afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into tonight. Lee
In the hours before
Local storm report, Apr 4, 7:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 W INDIANOLA 41.35N 93.65W
04/04/2023 M2.50 INCH WARREN IA TRAINED SPOTTER
&&
JAZLocal storm report, Apr 4, 7:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SULLY 41.58N 92.84W
04/04/2023 E1.00 INCH JASPER IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
JAZLocal storm report, Apr 4, 7:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 3 E ORIENT 41.20N 94.36W
04/04/2023 E0.88 INCH ADAIR IA EMERGENCY MNGR
&&
KCLocal storm report, Apr 4, 8:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 6 NNW MALCOM 41.80N 92.59W
04/04/2023 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
&&
JAZLocal storm report, Apr 4, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 SSW BEDFORD 40.64N 94.75W
04/04/2023 U1.00 INCH TAYLOR IA PUBLIC
REPORT FROM MPING.
&&
JAZLocal storm report, Apr 4, 8:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 3 NE DES MOINES 41.61N 93.57W
04/04/2023 E1.00 INCH POLK IA PUBLIC
REPORT FROM MPING.
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:01 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 44 min |
| Apr 4, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek, Tama | 66 min |
| Apr 4, 7:27 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Madison, Polk, Warren | 48 min |
| Apr 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Ringgold, Taylor, Union | 63 min |
| Apr 4, 7:54 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 36 min |
| Apr 4, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 42 min |
| Apr 4, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Marshall, Tama | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.